Montana, 2014Tornadoes and Hail in Montana, May 31, 2014
May 31, 2014 · NWS BYZ · 7 events in 2 counties and zones
A moist and moderately unstable air mass ahead of a convectively-induced cyclonic circulation was in place across Eastern Montana. Dewpoints in the middle to upper 50s with MLCAPES around 1500J/kg combined with sufficient vertical wind shear resulted in severe thunderstorms across the eastern portions of the Billings Forecast area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and moderately unstable air mass ahead of a convectively-induced cyclonic circulation was in place across Eastern Montana. Dewpoints in the middle to upper 50s with MLCAPES around 1500J/kg combined with sufficient vertical wind shear resulted in severe thunderstorms across the eastern portions of the Billings Forecast area. These thunderstorms produced large hail and a couple of brief tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 31, 1:55 PM MST, 0 minutes earlier.
Area forecast discussion, May 31, 1:55 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
255 PM MDT SAT MAY 31 2014
.SHORT TERM...VALID FOR SUN AND MON...
MADE VERY FEW CHANGES TO THE FORECAST FOR TODAY AS ALL
INDICATIONS CONTINUE TO POINT TO A VERY ACTIVE WEATHER DAY...WITH
STRONG TO SEVERE THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA.
CHANGES CONSISTED PRIMARILY TO MINOR TEMPERATURE ADJUSTMENT FOR
SUNDAY AND MONDAY. SHOWERS THROUGH WEST EARLY THIS MORNING SLOWED
THE WESTERN DEVELOPMENT A BIT BUT SEVERE POTENTIAL STILL LOOKS
GOOD.
A LARGE TROF OVER THE PACIFIC NORTHWEST THIS MORNING CONTINUES TO
MOVE INTO THE FOUR CORNERS REGION...BRINGING DIFFLUENT SOUTHWEST
FLOW ALOFT ACROSS THE EASTERN HALF OF MONTANA. SOUTHWEST SFC WINDS
CONTINUE IN THE EAST...BOLSTERING LOW-LEVEL MOISTURE. GOOD SPEED
AND DIRECTIONAL WIND SHEAR ARE STILL PROGGED ACROSS THE SOUTHEAST
COUNTIES. STEEP LAPSE RATES AND CAPES ON THE ORDER...WITH SOME
INDICATIONS OF 1000-2000J/KG IN THE EAST AND CLIMBING NUMBERS IN
THE WEST. LARGE HAIL AND DAMAGING WINDS WILL BE LIKELY WITH ANY
THUNDERSTORM...AND CANNOT RULE OUT THE POSSIBILITY OF AN ISOLATED
TORNADO...ESPECIALLY ACROSS POWDER RIVER AND CARTER COUNTIES. HAVE
OPTED TO CONTINUE WITH MENTIONS OF LARGE HAIL AND DAMAGING WINDS
ACROSS THE REGION TODAY...WITH LITTLE CHANGE IN POPS. THE ONLY
QUESTION MARK IS IF WE WILL WARM UP ENOUGH TO SUPPORT STORM
STRONG DEVELOPMENT.
UPPER LEVEL TROFFING WILL REMAIN OVER THE REGION SUNDAY...BUT BEST
DYNAMICS SHIFT EAST INTO THE DAKOTAS. STRONG AND SEVERE
THUNDERSTORMS ARE NOT EXPECTED...BUT SHOWERS AND THUNDERSTORMS
WILL CONTINUE.
THE FLOW TURNS ZONAL FOR MONDAY...BUT REMAINS UNSETTLED WITH GOOD
PWATS AVAILABLE AND SHORTWAVES THROUGH THE FLOW.
TEMPERATURES WILL BE A GOOD 5 TO 10 DEGREES COOLER
WITH MOST LOCATIONS ONLY IN THE UPPER 60S TO LOWER 70S FOR SUNDAY
AND MONDAY. AAG
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
VERY MINOR CHANCES TO THE EXTENDED PERIOD BEGINNING TUESDAY.
MODELS REMAIN IN PRETTY GOOD AGREEMENT THROUGH THE
PERIOD...FAVORING CONTINUED UNSETTLED WEATHER ACROSS THE REGION.
ANOTHER WAVE WILL PUSH ACROSS THE REGION TUESDAY...AND SHOULD
SUPPORT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. LOW LEVELS
DO NOT APPEAR AS FAVORABLE TO SUPPORT WELL ORGANIZED
CONVECTION...SO EXPECT SOME INITIALLY TERRAIN DRIVEN
DEVELOPMENT...BUT SCATTERED ACTIVITY MOVING INTO THE PLAINS. THE
TROF FINISHES CROSSING THE REGION TUESDAY NIGHT.
SHOWER POTENTIAL DECREASES WEDNESDAY AND THURSDAY...WITH DECREASED
MOISTURE AND MIXING IN ZONAL TYPE FLOW...BUT AIRMASS SHOWERS AND
THUNDER CANNOT BE RULED OUT.
THERE IS SOME INDICATION THAT ANOTHER STRONG SYSTEM WILL DIG INTO
THE NORTHERN PORTIONS OF THE PACIFIC NORTHWEST AT THE END OF THE
WEEK...BUT MODELS DIVERGE A BIT ON THIS. WILL NEED TO BE WATCHED
CLOSELY IN LATER SHIFTS.
TEMPERATURES WILL CLIMB BACK ABOVE NORMAL ACROSS THE REGION
THROUGH THE DURATION OF THE EXTENDED PERIOD...WITH TEMPERATURES IN
THE LOW TO MID 70S ACROSS THE REGION. AAG
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS CONTINUE TO BECOME MORE WIDESPREAD..AND
CONDITIONS REMAIN FAVORABLE FOR VERY STRONG TO SEVERE THUNDERSTORMS
THROUGH THIS EVENING. LARGE HAIL AND WIND GUSTS IN EXCESS OF 50
KTS ARE EXPECTED. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 054/067 049/069 049/075 054/074 052/075 053/073 051/071
67/T 44/T 44/T 44/T 33/T 23/T 33/T
LVM 046/066 040/068 044/074 046/071 044/073 044/073 044/069
46/T 44/T 43/T 44/T 33/T 33/T 33/T
HDN 056/068 047/070 048/077 053/077 051/077 052/074 053/073
67/T 44/T 44/T 44/T 33/T 23/T 33/T
MLS 056/070 051/070 049/075 054/075 055/076 054/072 054/073
86/T 44/T 33/T 44/T 33/T 23/T 33/T
4BQ 058/070 050/071 050/075 053/075 054/076 053/073 055/075
86/T 34/T 34/T 44/T 33/T 33/T 33/T
BHK 055/068 050/068 048/072 051/072 052/073 052/070 053/068
87/T 54/T 33/T 44/T 43/T 33/T 33/T
SHR 051/069 045/070 045/075 048/072 048/072 049/072 050/071
66/T 34/T 44/T 44/T 43/T 33/T 33/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 199 IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 29>33-35>39-56>58-67.
WY...SEVERE THUNDERSTORM WATCH 199 IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 31, 5:11 AM MST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
611 AM MDT SAT MAY 31 2014
MTZ028>042-056>058-063>068-WYZ098-099-011215-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
611 AM MDT SAT MAY 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
CONDITIONS WILL BE FAVORABLE FOR SEVERE THUNDERSTORMS TODAY
THROUGH THIS EVENING...WITH LARGE HAIL...DAMAGING WINDS...HEAVY
RAIN AND EVEN A FEW TORNADOES POSSIBLE. THE STORMS ARE LIKELY TO
IMPACT MOST OF THE REGION THROUGH A GOOD PORTION OF THE DAY.
ORGANIZERS OF OUTDOOR ACTIVITIES WILL WANT TO HAVE A SEVERE
WEATHER ACTION PLAN INCLUDING A RELIABLE METHOD FOR MONITORING THE
WEATHER.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN ON SUNDAY...THOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THE GREATEST RISK OF
SEVERE STORMS ON SUNDAY WILL BE FROM MILES CITY AND BROADUS
EASTWARD.
LOCALLY HEAVY RAINFALL TODAY AND SUNDAY MAY CAUSE ADDITIONAL
RISES ON RIVERS AND STREAMS. PLEASE MONITOR THE SITUATION CLOSELY
AND LOOK FOR UPDATED FORECASTS...WATCHES AND WARNINGS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 31, 1:37 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
237 PM MDT SAT MAY 31 2014
MTZ031-312115-
NORTHERN ROSEBUD MT-
237 PM MDT SAT MAY 31 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 236 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES SOUTHWEST OF HILLSIDE...OR 33 MILES NORTH OF FORSYTH...MOVING
NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
ROSEBUD COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4684 10672 4684 10649 4678 10637 4666 10683
4672 10693 4686 10687 4686 10673
TIME...MOT...LOC 2036Z 208DEG 11KT 4675 10681
RICHMONDSpecial weather statement, May 31, 1:42 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
242 PM MDT SAT MAY 31 2014
WYZ099-312130-
SHERIDAN FOOTHILLS WY-
242 PM MDT SAT MAY 31 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 241 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF LAKE DE SMET...OR 15 MILES NORTHEAST OF BUFFALO...
MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLEARMONT...ARVADA...LEITER AND UCROSS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4493 10634 4470 10603 4467 10606 4456 10627
4455 10643 4456 10677
TIME...MOT...LOC 2041Z 228DEG 24KT 4454 10656
STCEvent by event
2 tornado, 2 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Tornado, Rosebud
- When
- May 31, 1:55 PM MST to 2:00 PM MST
- Where
- Rosebud County, 24.92 mi WSW of Rock Spgs
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 46.730, -106.760
A brief rope tornado touched down in an open field.
Funnel Cloud, Custer
- When
- May 31, 4:20 PM MST
- Where
- Custer County, 10.82 mi WNW of (Mls)wiley Fld Miles
- Reported by
- Public
- Coordinates
- 46.490, -106.090
Hail, Rosebud
- When
- May 31, 4:25 PM MST
- Where
- Rosebud County, Birney
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.320, -106.520
Hail, Rosebud
- When
- May 31, 4:40 PM MST
- Where
- Rosebud County, 6.78 mi W of Brandenberg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.820, -106.320
Thunderstorm Wind, Rosebud
- When
- May 31, 5:10 PM MST
- Where
- Rosebud County, 8.91 mi ENE of Lame Deer
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 45.650, -106.500
Thunderstorm Wind, Custer
- When
- May 31, 5:23 PM MST
- Where
- Custer County, 0.48 mi W of (Mls)wiley Fld Miles
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.430, -105.890
Tornado, Custer
- When
- May 31, 6:15 PM MST to 6:25 PM MST
- Where
- Custer County, 0.69 mi N of Volborg
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- NWS Employee
- Coordinates
- 45.860, -105.680
A brief tornado was reported by an NWS employee.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Eastern Pacific Coastal Waters, May 31, 20142 deaths · 1 event
- Rip Current in North Carolina, May 31, 20141 death · 1 event
- Lightning Strikes in Minnesota, May 31, 20141 injured · $165,000 · 3 events
- Damaging Winds in Iowa, May 31, 2014$20,000 · 61 kt wind · 2 events
- Tornado and Hail in Wyoming, May 31, 2014EF0 · 5 events
- Hail and Damaging Winds in Montana, May 31, 20141.25 in hail · 5 events
- Hail and Damaging Wind in Wyoming, May 31, 20141 in hail · 4 events
- Hail and Damaging Wind in Nebraska, May 31, 20141 in hail · 4 events
- Flash Flooding in Minnesota, May 31, 20143 events
- Damaging Winds in Minnesota, May 31, 201456 kt wind · 3 events
- Flash Flooding in South Carolina, May 31, 2014$4,000 · 2 events
- Waterspouts in South Atlantic Coastal Waters, May 31, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511681, 511682, 511723, 511725, 511726, 511727, 511728.